News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: Panic attack or heart symptoms


 Jon1234 - Mon Jan 10, 2005 5:15 pm

Hello, 30yrold male. Healthy 5'9, 150. White coat hyepertension. At home BP < or = 120/80 (usually 80bpm @ rest). I am an anxious person. In the past I had fluttering symptoms. Cut the caffeine and they went away. I then noticed what ended up being PVC's (8-12 in 24hrs.) diagnosed through a holter monitor. Echo as part of follow-up 2 years ago (2002) was normal. I have learned to live with the rare PVC's. More recently, I developed a vibration deep in my chest on the left side beneath my rib cage that would come and go that was without any other symptoms. 48 hour holter was normal (except for occasional s-tach and PVC's), but of course I didn't have the flutter during the entire 48 hours. Anyway, I was put on Toprol 25mg. Took it two times, but didn't like the lowered heart rate (55-60bpm). Stopped the med. 3 days later had an uncomfrotable feeling in body (brief flu-like symptoms and rising feeling in chest and neck). Then heart started pounding very fast. Went to ER and EKG revealed S-tach at around 135bpm. No PVC, nothing else. Chest x-ray normal. No fever. Potassium a little low (3.0). Very anxious. IV toprol brought heart rate down and discharged with Dx of tachycardia. I am religiously taking the Toprol now, and while I am still very anxious that this will happen again, my bpm has stayed <80.

1. My question is what happened to me? Panic attack or something more serious? I've been panicky before, but the heart never beat like that!
3. I heard of rebound tach, but after only two doses of Toprol?
3. Doc says no need to repeat echo since it was done two years ago, but coud there be something like a leaky valve that caused this?
5. Am I missing something here?

Thank you so much for allowing my post.
Jon
 Dr. Yasser Mokhtar - Wed Jan 12, 2005 2:58 pm

User avatar Dear Jon,

pvcs were a big concern at one point with the urgent need for treatment, but after a certain study was conducted and it was found that many healthy very active young people have them with no significant clinical effects, it is seldomely rare to treat them if they are so infrequent and with no effects as in your case.

An echocardigram is usually done to make sure that the young otherwise healthy patient who has palpitations does not have mitral valve prolapse, a condition associated with palpitations and atypical chest pain.

To answer your question, a potassium of 3 will have this effect on your heart. It will cause palpitations secondary to a faster normal heart beat (otherwise known as sinus tachycardia) or can cause arrhythmias. And the question here becomes, why did you have a potassium of 3? Did you have any vomiting, diarrhea, too much urination? How about you appetite, wheren't you eating enough the week or so before this episode? Any medication or herbal supplements that can cause a low potassium? What was your blood pressure during this episode?

There are certain diseases that can cause low potassium and high blood pressure in addition to palpitations. They are quite rare, but if your blood pressure was high when your potassium was low, i would suggest that you discuss this with your doctor and see what he/she thinks.

Currently, i see nothing to worry about. And before you stop any prescription drug in the future, please, it is very important to consult with your doctor first even though you only took 2 doses.

If you are still concerned about this episode, i think to repeat the echocardiogram is not that bad of an idea (but like your doctor said most probably is not going to add much).

Have you ever tried a small dose tranquilizer to see if it will help?

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.
 Jon1234 - Wed Jan 12, 2005 4:24 pm

Dr. Mokhtar,
Thank you very much for your reply.
I have a Hx of Kidney stones (calcium oxcalate) and have been encouraged by my urologist to drink lots of water regularly. I tend to drink 2-3 liters during the work day between 8-5 (and more b4 and after work), and it has been postulated that that is why my potassium was low. It's a tough balance between enough water to prevent stones, but not to drink too much... My BP was in the 140-150s over 80-90 in the ER, but dropped down to my normal of 120/80ish when I got home from the hospital, which follows my typical anxiety of Doctors pattern.

I do have clonazepam that I use prn, but I use it very sparingly in small doses. It helps, but can cause drowsiness.

I may go ahead with the repeat echo just as you hinted, for peace of mind.

Oh, I did forget to mention that I have gotten a rising sensation in my chest and more pronounced heart beat when lying on my left or right side, which prompts me to quickly sit up or roll on to my back...

Thank you again,
Jon
 Dr. Yasser Mokhtar - Sat Jan 15, 2005 6:21 pm

User avatar Dear Jon,

Thank you very much for the update.

If you want to increase your potassium intake, there are 2 ways, either you can take potassium as a medication or as natural supplements. There are fruits that contain a high potassium content such as citrus fruits (oranges and lime) and bananas.

Please, check your potassium level in a week's time to make sure that it is not low again.

i think that most probably in the future you are not going to be needing the toprol if your heart rate remains ok as long as your potassium is within normal range.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here